Alert archive / Tennessee / Flash Flood Warnings in 2015

Flash Flood Warning 96, NWS Memphis, TN

September 2, 2015Shelby County, Tennessee

NWS Memphis, TN issued this flash flood warning at Sep 2, 2015, 4:21 PM CDT for Shelby County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2015, 4:21 PM CDT (21:21 UTC)
Expired
Sep 2, 2015, 7:15 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Shelby County, TN

The radar

The Memphis radar (KNQA), 26 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 9.4 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2015-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 206 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2015-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
206 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1475 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

666 
WGUS54 KMEG 022121
FFWMEG
TNC157-030015-
/O.NEW.KMEG.FF.W.0096.150902T2121Z-150903T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
421 PM CDT WED SEP 2 2015

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL SHELBY COUNTY IN WEST TENNESSEE...

* UNTIL 715 PM CDT

* AT 421 PM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAIN HAS
  OCCURRED IN THE PAST 30 MINUTES. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN IN THE NEXT HOUR.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MEMPHIS...DOWNTOWN MEMPHIS...MIDTOWN MEMPHIS...WHITEHAVEN...
  CAPLEVILLE AND PARKWAY VILLAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3520 8992 3502 8989 3501 9006 3520 9006

$$
1 follow-up statement
571 
WGUS74 KMEG 022214
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
514 PM CDT WED SEP 2 2015

TNC157-030015-
/O.CON.KMEG.FF.W.0096.000000T0000Z-150903T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHELBY TN-
514 PM CDT WED SEP 2 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
SOUTH CENTRAL SHELBY COUNTY...

AT 509 PM CDT...DOPPLER RADAR ESTIMATES 1 TO 2 INCHES OF RAIN HAS 
OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS ARE 
DIMINISHING OVER THE AREA. HOWEVER...FLASH FLOODING MAY CONTINUE TO 
OCCUR NEAR DRAINAGE DITCHES AND STREAMS AS RUNOFF FROM THE EARLIER 
RAIN FLOWS INTO THEM.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MEMPHIS...DOWNTOWN MEMPHIS...MIDTOWN MEMPHIS...WHITEHAVEN...
CAPLEVILLE AND PARKWAY VILLAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...


TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3520 8992 3502 8989 3501 9006 3520 9006

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 3:41 PM CDT, 40 minutes earlier.

Area forecast discussion, Sep 2, 3:41 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
341 PM CDT WED SEP 2 2015

.DISCUSSION...
TEMPERATURES WILL CONTINUE TO AVERAGE ABOVE EARLY SEPTEMBER
NORMALS THROUGH EARLY NEXT WEEK...AS AN UPPER LEVEL RIDGE REMAINS
ANCHORED OVER THE THE MS RIVER VALLEY.

MIDAFTERNOON GOES WATER IMAGERY SHOWED A WEAK SHEAR AXIS FROM THE
WESTERN GULF INTO THE WESTERN OHIO VALLEY. THIS FEATURE AIDED IN
THE DEVELOPMENT OF ISOLATED THUNDERSTORMS OVER THE MIDSOUTH THIS
AFTERNOON. THIS SHEAR AXIS WILL WEAKEN AS IT MOVES SOUTHEAST
THROUGH LATE THURSDAY...AS THE RIDGE AXIS OVER THE SOUTHERN
PLAINS EDGES FURTHER EAST.

WEAK UPPER LEVEL FLOW WILL PREVAIL THROUGH LATE WEEK... WITH SOME
WEAKNESS IN THE UPPER LEVEL RIDGE AIDING THE DEVELOPMENT OF
DIURNAL THUNDERSTORMS...MAINLY OVER THE TN RIVER VALLEY.

EARLY NEXT WEEK... THE UPPER RIDGE SHOULD EXTEND FROM TEXAS INTO
THE OHIO VALLEY...FLATTENED SOMEWHAT BY NORTHERN BRANCH ENERGY
OVER THE NORTHERN PLAINS AND UPPER MIDWEST. 12Z GFS AND ECMWF
DIFFERED ON THE DETAILS...BUT BOTH SHOWED UPPER LEVEL HEIGHTS
FINALLY FALLING TO NEAR CLIMATOLOGICAL NORMALS LATE NEXT WEEK...AS
NORTHERN BRANCH ENERGY DROPS INTO THE MIDDLE MS RIVER VALLEY. AN
ASSOCIATED COLD FRONTAL PASSAGE APPEARS MOST LIKELY ON OR ABOUT
THURSDAY SEPTEMBER 11TH. UNTIL THEN...PREDOMINATELY DRY WITH WELL
ABOVE NORMAL TEMPERATURES CONTINUING.

PWB

&&

.AVIATION...
18Z TAF CYCLE

VFR CONDITIONS WILL CONTINUE FOR MUCH OF THE FORECAST PERIOD. SOME
PATCHY AREAS OF FOG ARE EXPECTED TO DEVELOP OVERNIGHT WHICH MAY
PRODUCE MVFR VISIBILITIES AT TIMES. WINDS WILL BE LIGHT AND
VARIABLE DURING THE FORECAST PERIOD.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Sep 2, 4:59 AM CDT, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
459 AM CDT WED SEP 2 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-031200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
459 AM CDT WED SEP 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

Nearby

Flash Flood Warnings in Tennessee, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.